Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 39, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2019, 4:19 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2019, 4:19 PM MST (23:19 UTC)
- Expired
- Aug 3, 2019, 7:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 45 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 2943 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511
WGUS55 KFGZ 032319
FFWFGZ
AZC007-040215-
/O.NEW.KFGZ.FF.W.0039.190803T2319Z-190804T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
419 PM MST Sat Aug 3 2019
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 715 PM MST.
* At 415 PM MST, National Weather Service Flagstaff doppler radar
indicated thunderstorms producing heavy rain at the headwaters of
Haigler Creek. 2 to three inches of rain have already fallen.
Flash flooding is expected to begin shortly.
This includes the following streams and drainages...Haigler Creek up
to the confluence of Tonto Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3424 11082 3421 11085 3421 11092 3420 11097
3419 11101 3419 11106 3421 11111 3422 11108
3421 11101 3422 11097 3424 11096 3424 11089
3426 11086
$$1 follow-up statement
009
WGUS75 KFGZ 040215
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
715 PM MST Sat Aug 3 2019
AZC007-040223-
/O.EXP.KFGZ.FF.W.0039.000000T0000Z-190804T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
715 PM MST Sat Aug 3 2019
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 715 PM
MST...
Rainfall has ended along the Haigler Creek drainage and no reports
of flooding were received. As much as 4 inches of rain fell into the
headwaters of Haigler Creek and water levels are still likely high.
Use caution if recreating in this area. Please continue to heed any
remaining road closures.
LAT...LON 3424 11082 3421 11085 3421 11092 3420 11097
3419 11101 3419 11106 3421 11111 3422 11108
3421 11101 3422 11097 3424 11096 3424 11089
3426 11086
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:08 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 3, 3:08 PM MST, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 308 PM MST Sat Aug 3 2019 .SYNOPSIS...Deep moisture will remain in place through the period, with daily chances for afternoon and evening showers and thunderstorms. Temperatures will be warm, with light winds, outside of thunderstorms. && .DISCUSSION...Another active day across northern Arizona today. Some of these storms have produced wind gust to 55 MPH, dime sized hail, and heavy rain. High pressure over the Four Corners Region will continue bring a moist southerly flow over northern Arizona through the weekend. This will bring daily chances for showers and thunderstorms each afternoon and evening. With weak steering flow, expect flash flooding to be a threat again on Saturday along with gusty winds and hail. The high strengthens for the beginning of the work week, temperatures will be warm with the highest temps on Monday and Tuesday. Temperatures will approach the low to mid 80s across the high terrain with temperatures in the mid 90s to 100s across the valleys. Towards the middle of next week, models still indicate a deepening trough in the Pacific Northwest. With this, the high will shift to the east further into New Mexico. This will switch out easterly flow to a more south to southwest flow with slightly cooler temperatures for the end of the week. There is still some uncertainty on the placement of the high and developing trough. Regardless, it appears moisture stays in place for daily thunderstorm chances will continue through the end of next week. && .AVIATION...For the 00Z package...Scattered shra/tsra and isolated +tsra through around 03Z...then diminishing. Storms will form again after 17Z. Most areas will be VFR, except MVFR in stronger storms. Light sfc winds through the period, except near thunderstorms and outflow boundaries. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily chances for showers and thunderstorms will continue through Monday. Winds will generally be light, expect in the vicinity of storms. .Tuesday through Thursday...Moisture will remain in place with chances for showers and thunderstorms each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS AVIATION...MAS FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 3, 12:11 PM MST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
111 PM MDT Sat Aug 3 2019
AZZ011-032000-
Chuska Mountains and Defiance Plateau-
111 PM MDT Sat Aug 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 200 PM MDT...
At 109 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles southeast of Kinlichee Chapter House, or 32
miles west of Gallup, moving northeast at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Fort Defiance, Window Rock, St. Michaels and Sawmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3548 10907 3560 10941 3595 10925 3585 10904
3556 10905
TIME...MOT...LOC 1909Z 211DEG 12KT 3568 10927
JDSSpecial weather statement, Aug 3, 1:14 PM MST, 3 hours 5 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 114 PM MST Sat Aug 3 2019 AZZ013-014-016-017-032100- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Apache County-White Mountains-Eastern Mogollon Rim- 114 PM MST Sat Aug 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL 200 PM MST... At 114 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles east of Show Low, moving north at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... White Mountain Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3424 10981 3421 10999 3443 11005 3444 10988 TIME...MOT...LOC 2014Z 164DEG 11KT 3431 10992 JDS
Special weather statement, Aug 3, 1:55 PM MST, 2 hours 24 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 155 PM MST Sat Aug 3 2019 AZZ016-032145- Eastern Mogollon Rim- 155 PM MST Sat Aug 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 245 PM MST... At 155 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles south of Aripine, or 20 miles east of Forest Lakes, moving northeast at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clay Springs and Aripine. LAT...LON 3417 11042 3428 11058 3442 11045 3436 11026 TIME...MOT...LOC 2055Z 219DEG 5KT 3428 11045 JDS
Special weather statement, Aug 3, 2:14 PM MST, 2 hours 5 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 214 PM MST Sat Aug 3 2019 AZZ013-032200- Little Colorado River Valley in Navajo County- 214 PM MST Sat Aug 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 300 PM MST... At 213 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles south of Woodruff, or 27 miles north of Show Low, moving northwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Snowflake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3458 10996 3449 11014 3467 11028 3480 11008 TIME...MOT...LOC 2113Z 150DEG 11KT 3463 11012 JDS
Local storm report, Aug 3, 2:58 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
258 PM MST SAT AUG 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 1 SW COTTONWOOD-VERDE V 34.70N 112.01W
08/03/2019 M55 MPH YAVAPAI AZ TRAINED SPOTTER
TRAINED SPOTTER RECORDED A WIND GUST OF 55
MPH WITH THE SEVERE STORM OVER THEIR
LOCATION. ALSO REPORTED PEA SIZE HAIL, HEAVY
RAINS AND FULLY GROWN TREES SWAYING IN THE
GUSTY WINDS.
&&
NLLocal storm report, Aug 3, 3:33 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST SAT AUG 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD MIDDLE VERDE 34.64N 111.91W
08/02/2019 YAVAPAI AZ PUBLIC
SOCIAL MEDIA PHOTOS SHOWING GREATER THAN 18
INCHES OF RUNOFF RAIN FLOWING THROUGH
GRANDPA WASH AT THE INTERSECTION WITH MIDDLE
VERDE RD. TIME ESTIMATED BASED ON RADAR AND
SOCIAL MEDIA POST.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:25 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 6:07 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 2, 6:12 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 6:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 2, 7:02 PM MST | Special Weather Statement | FGZ | Yavapai | 28 min |
| Aug 2, 7:09 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 3, 12:11 PM MST | Special Weather Statement | FGZ | Apache | 49 min |
| Aug 3, 1:14 PM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 3, 1:28 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 3, 1:55 PM MST | Special Weather Statement | FGZ | 50 min | |
| Aug 3, 2:14 PM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 3, 2:30 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
| Aug 3, 3:25 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 35 min |
| Aug 3, 4:29 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.